Opioid Use Disorder & Mental Health
Combatting the Opioid Overdose Epidemic
1 in 6 adolescents and 2 in 5 young adults have used an illicit substance in the past year.
With the impact of opioid overdose cases across the U.S. including Columbia and Greene Counties, our Youth Clubhouses have hired and trained youth as peer leaders in training and administering Naloxone.
What are opioids?
Opioids are a class of drugs naturally found in the opium poppy plant and that work in the brain to produce a variety of effects, including the relief of pain with many of these drugs.
There are many prescription medications, often referred to as painkillers - these include Hydrocodone, Morphine, and Oxycodone. There is also a synthetic opioid, Fentanyl, that is a major contributor to fatal and nonfatal overdoses. Opioids also include heroin, an illicit drug made from morphine.
Opioids are highly addictive. Regular use can increase your tolerance and dependence and can lead to addiction, or Opioid Use Disorder.
Illicit drugs do not come with an ingredients list. Many contain deadly doses of Fentanyl
Fentanyl and other synthetic opioids are the most common drugs involved in overdose deaths
Peer support method of training
With funding provided by a HEALing Communities Study grant, our Youth Clubhouses were able to hire and train peer leaders in the fight against the opioid epidemic.
Those looking for recovery help can work with people who are the same age and have shared experiences, and the youth peer leaders learn to be empowered and have an opportunity to enter the workforce.
The clubhouse model is peer-based, the idea that people have lived experiences understand what's needed to get through recovery and can connect with people in that process.
- Phoebe P.
Youth Clubhouses Program Manager
Signs of Overdose & What To Do
Recognizing the signs of of an overdose
Recognizing the signs of opioid overdose can save a life. Here are some things to look for:
Small, constricted "pinpoint pupils"
Falling asleep or losing consciousness
Slow, weak, or no breathing
Choking or gurgling sounds
Cold and/or clammy skin
Discolored skin (especially in lips and nails)
What to do if you think someone is overdosing
It may be hard to tell whether a person is high or experiencing an overdose. If you aren't sure, treat it like an overdose -- you could save a life.
Call 911 immediately
Administer naloxone, if available
Try to keep the person awake and breathing
Lay the person on their side to prevent choking
Stay with the person until emergency assistance arrives
Mental Health & Opioid Use
Effects of Opioids on Mental Health
Opioid use is very common among people with mental health conditions.
About 16 percent of adults in the United States have a mental health condition, yet they receive more than half of all opioid prescriptions, according to a 2017 study. The study notes that people with mood and anxiety disorders are more than three times likely to use these medications than those without mental health conditions.
In addition, people with depression are also 3.63 times as likely to misuse opioids, and those with severe depression was associated with an even higher likelihood of 14.66 times.
How to avoid Addiction
If you live with depression, anxiety, or other mental health condition, here are a few things you can do to avoid opioid addiction:
Care for your mental health
Avoid using opioids as mental health treatment. Instead, see a psychologist, psychiatrist, or contact our clinical and rehabilitation services to discuss a different therapy that may work for you. Treatment may involve:
Social & Peer Support
Take as needed and as prescribed
Use only the amount of medication prescribed and as instructed. If you need to take opioids after surgery or for an injury, once you have finished the dose or you're no longer in pain, stop taking the medication. Seek medical advice from your doctor or pharmacist for alternative medications that may be used.
Using these medications for fewer than 2 weeks before stopping makes you less likely to experience withdrawal symptoms.
Watch for signs of addiction
If you're taking larger doses of the opioid to get the desired effect or if you continue to use despite negative consequences and experience cravings, you may have an addiction.
If you have developed an addiction to the medication, stopping abruptly may lead to withdrawal symptoms. See your physician or contact our rehabilitation services to help you stop using these medications safely.